The UK’s most widely prescribed antidepressant citalopram (Celexa) poses a small but serious heart risk, according to a new study published in the British Medical Journal.
Some antidepressants pose a small but serious heart risk
Back in July 2012, research carried out for the European Medicines Agency (EMA) found that antidepressant Citalopram is three times more likely to cause cardiac abnormalities than other types of antidepressants.
Now, analysis of the medical records of over 38,000 patients in New England has clarified the connection between citalopram and lengthening of the QT interval, an aspect of the heart’s electrical activity.
When the QT interval is prolonged, it increases the risk of a dangerous heart rhythm abnormality. This dangerous arrhythmia can cause dizziness, faints and occasionally sudden death.
To confirm a relationship between certain SSRI antidepressants and QT prolongation, doctors at Massachusetts General Hospital carried out an ECG reading on 38,397 patients who received a prescription of one of 11 antidepressant drugs.
Some of the patients were also prescribed methadone. They were included for comparison because this drug is known to prolong QT interval.
Doctors found that there was a slight but significant QT prolongation with high doses of citalopram and another antidepressant called escitalopram. However, only a very small minority of those with long QT intervals actually suffered from heart rhythm problems.
UK and US regulators have warned doctors to be careful about prescribing these antidepressants to certain patients, and have lowered the maximum recommended dose.
But study author Roy Perlis urged people not to stop taking their medication, because complications are rare and in most cases the benefits of the drugs will outweigh the risks. He said:
"For patients starting a new antidepressant who have other risk factors for arrhythmias, a drug other than citalopram would probably be a wise choice.
“But for those already taking lower doses of either of these drugs, the QT prolongation effects seem to be modest.”
People who are worried about their medication should speak to their GP or pharmacist for further information. If you want to be covered for mental health problems on your medical insurance policy then look for a quote with full psychiatric cover.
© ActiveQuote Ltd. 2013